Thanks for the additional info,
Not an easy case, but here's the problem list I have:
Increased liver enzymes
Recurrent skin infections
Here is how I would proceed- my thought is that we need to tie this all together into one diagnosis.
My main differentials are:
1. Fungal disease (Blasto)
2. Hepato-cutaneous syndrome where the liver failure leads to cutaneous/ skin signs
3. Auto-immune disease- Lupus is a concern
Tests that are worth running and minimally invasive:
1. Urine blasto test- we can easily rule out blasto by sending out a urine fungal screening
2. Bile Acids Test- this is the only way to check liver function. It's a blood test and we run it over 2 hours. If normal, then the liver function is normal and we ruled out liver disease, hepato-cutaneous, liver cancer.
3. Coomb's/ ANA- this tests for auto-immune disease like Lupus. Again it's a blood test and gives us information right away with minimally invasive techniques.
4. Tonometry on the eye- this tests the eye pressure like the puff of air at the ophthalmologist. If low, then this is inflammation behind the cornea (uveitis
) that is common with Blasto. If high, then it's glaucoma (not likely). If normal, then the red eye is likely conjunctivitis and topical steroid drops should help.
More invasive testing if needed:
1. Liver Biopsy- if the bile acids is abnormal, then we need a liver biopsy to get the diagnosis on what's wrong with the liver- cancer, auto-immune, hepato-cutaneous, chronic active hepatitis, hepatitis, ect.
2. Trans-Tracheal Wash- if everything is normal, then I'd get a wash of what's in the lungs (under light anesthesia) to find out what is causing the signs in the lungs- pneumonia, fungal disease, cancer
As for the Ketoconazole and the liver- it's not really that bad on the liver. If we have elevated bile acids, then I'd alter my dose but even a diseased liver can handle Ketoconazole. I really want a diagnosis of fungal disease before starting it though, as Ketoconazole for fungal disease is a 4-6 month treatment protocol, not the 7-14 days like with skin yeast infections
. We can also use it to suppress the adrenals, but we use a higher dose and honestly nobody is really doing this anymore. When you stop the Ketoconazole, the adrenals rebound nicely and it actually doesn't work all that well to suppress the adrenals. It's more of a possible adverse effect, not an expected effect.
To be honest, this case would be best handled by an internal medicine specialist. I know they're more expensive, but at least you'll get the diagnosis after one visit as opposed to throwing multiple drugs at him and ending up at square one over and over again.
I hope this helps give you some information to work with, let me know if you have any other questions.